Skip to content
Includes Expert Content
Menopause
avatar
PauletteSalanon posted:
Hello

I have not had a period in 3 years. Just last month I started spotting for weeks, then 1 week off. Now I am having a cycle again with major cramping and bloating. Why is this happening after 3 yrs!!??
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear Paulette,
It could indeed just be related to your ovaries giving off a final "hurrah" and a surge of hormonal activity. However, the rule in gynecology is that all bleeding that occurs more than one year after the last period does bear investigating; so I'd give your health care provider a call; (s)he will most likely want to do either an ultrasound of the lining of your uterus, or a sampling of the lining of the uterus-nothing too drastic, not to worry,
Good luck,
Mary Jane
 
avatar
Anita_1964 replied to Mary Jane Minkin, MD's response:
I have a period that last up to 3 months every 18 months. I have had 4 biopsies and 4 ultrasounds and loads of blood work. All come back normal, FHS shows I am post menopause. I am 48. overweight and work a high stress job. The bleeds always come in stressful times and when I am stressed during the bleeds I notice it is heavier. I only see the blood ( mostly brown) when I wipe and occasionally see a few drops on the panty liner. Have you ever seen this happen? this has happened for the past 6 years. My dr. wanted to do a D&C, to stop the bleeding , but unless there is a medical reason I really do not want surgeries.
 
avatar
Mary Jane Minkin, MD replied to Anita_1964's response:
Dear Anita_1964,
Sounds like you have been well evaluated. I'm not sure that a D and C would stop the bleeding; it would help, for example, if there were a polyp in the lining of your uterus which is responsible for the bleeding.
Now a couple of suggestions. A good exercise regime would be helpful; it would help with the stressors, and help with the extra weight. Unfortunately, fat tissue makes estrogen, which stimulates the lining of the uterus (and can lead to bleeding; it is also the reason that women who are overweight unfortunately have a higher incidence of cancer of the uterus.) Another suggestion would be to have you take some progesterone (or synthetic progesterone, called a protesting) on a regular basis. To quote Dr. Nanette Santoro, estrogens act like fertilizer, and progestins act like lawnmowers, for the lining of the uterus. So you could take a progestin tablet, like Aygestin, once a day for 12 days every three months. If you have built up any lining of the uterus, it would be shed after the Aygestin finishes. If there is no lining built up, nothing would come out (so in essence, this is a chemical D and C). It is pretty easy to do, and would help protect the lining of your uterus from an excessive build up of a lining.
So you may want to chat with your doctor about trying this as a possibility; some women find it helpful.
Good luck,
Mary Jane
 
avatar
Anita_1964 replied to Mary Jane Minkin, MD's response:
I am going to call my md because it has been six weeks of staining and today I worked out at the gym and while no blood on liner when I wiped there was bright pink watery blood on the toilet paper . I hate having the biopsies but better safe than sorry. Have you ever seen this happen before with no reason? I do feel hormonal with slight cramps and tender breasts. It is disturbing when this happens
 
avatar
Mary Jane Minkin, MD replied to Anita_1964's response:
Dear Anita,
Certainly this can happen with no worrisome pathology; sounds like a D and C could well be helpful here; a polyp is sounding like a reasonable explanation.
good luck,
Mary Jane


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Estring worked for me
I've had this problem periodically since menopause - I am now 67. Cure for me was Estring, which actually causes a pleasant sort of sweet ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website